Virginia, 2016

Hail in Virginia, May 10, 2016

May 10, 2016 · NWS RNK · 2 events in 2 counties and zones

A slowly decaying cloud shield set up a steep temperature gradient between Lynchburg and Danville Virginia, as a quasi-stationary front parked overhead. This boundary helped to initiate thunderstorm development in the mid to late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A slowly decaying cloud shield set up a steep temperature gradient between Lynchburg and Danville Virginia, as a quasi-stationary front parked overhead. This boundary helped to initiate thunderstorm development in the mid to late afternoon hours. A few of the storms produced large hail in portions of the Virginia Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 5:12 PM EST, 29 minutes earlier.

Area forecast discussion, May 10, 5:12 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT TUE MAY 10 2016

.SYNOPSIS...
A STATIONARY FRONT REMAINS DRAPED OVER THE MID ATLANTIC. THIS
BOUNDARY WILL CONTINUE TO SPARK CHANCES OF SHOWERS AND
THUNDERSTORMS FOR TONIGHT THROUGH THURSDAY. A COLD FRONT SHOULD
CROSS OVERHEAD BY FRIDAY. COOLER AIR SHOULD FOLLOW FOR THE
UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 612 PM EDT TUESDAY...

MADE SOME MINOR ADJUSTMENTS TO TEMPERATURES...SHAPING TOWARDS THE
SFC OBS AND LAV GUIDANCE FOR THIS EVENING INTO TONIGHT. FOR EARLY
THIS EVENING INTO TONIGHT...BLENDED IN HRRR WHICH CAPTURED THE
CONVECTION ALONG BLUE RIDGE MOUNTAINS. DECIDED TO HOLD ON TO
SCATTERED POPS TONIGHT...WITH A STATIONARY FRONT OVER THE REGION.
WILL WAIT AND SEE IF A BAND OF CONVECTION APPROACHES FROM THE
WEST LATE AS SUGGESTED BY HRRR AND RNK WRFARW AFTER 08Z. THE
HIRESW-ARW EAST MODEL WEAKENS CONVECTION BEFORE ITS ARRIVAL LATE
TONIGHT FOR THE WESTERN MOUNTAINS. MORE CHANGES LATER THIS
EVENING...

AS OF 345 PM EDT TUESDAY...

A SIGNIFICANT TEMPERATURE GRADIENT EXISTS BETWEEN LYNCHBURG AND
THE REST OF OUR COUNTY WARNING AREA. CLOUDS ARE STILL HOLDING AT
LYNCHBURG WITH TEMPERATURES IN THE LOWER 60S, BUT THE CLOUDS COULD
CLEAR IN THE NEXT COUPLE HOURS. MEANWHILE, SUNSHINE HAS EMERGED
TO SEND TEMPERATURES INTO THE LOWER 70S TO THE LOWER 80S. THIS
HEATING HAS DESTABILIZED THE ATMOSPHERE WHERE OVER 1,000 J/KG OF
CAPE IS AVAILABLE ACROSS THE NEW RIVER VALLEY AND THE PIEDMONT
ALONG THE VA/NC BORDER. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE TO DEVELOP LATER IN THE AFTERNOON TO EVENING HOURS. WITH
A STATIONARY FRONT STILL OVER THE REGION AND THIS AFOREMENTIONED
TEMPERATURE GRADIENT IN PLACE, THERE COULD BE A FEW STRONG STORMS
AS A SHORTWAVE TROUGH ADVANCES OVERHEAD THIS EVENING.

ALTHOUGH CONVECTION SHOULD WANE TOWARD MIDNIGHT TONIGHT, SOME
SHOWERS COULD LINGER THROUGHOUT THE NIGHT. IT IS POSSIBLE FOR A
LITTLE PATCHY FOG AND LOW CLOUDS DUE TO THE RECENT RAINFALL AND
THE MOIST GROUND. ANOTHER ROUND OF SHOWERS COULD ARRIVE DURING
WEDNESDAY MORNING FROM THE REMNANTS OF UPSTREAM CONVECTION THAT
ORIGINATED EARLIER. LOW TEMPERATURES WERE KEPT ON THE WARMER SIDE
OF GUIDANCE DUE TO EXTENSIVE CLOUD COVER. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS COULD DEVELOP BY THE AFTERNOON, BUT IT WILL
GREATLY DEPEND ON HOW QUICKLY THE CLOUDS CLEAR TO INCREASE THE
INSTABILITY. WITH THE STATIONARY FRONT STILL OVERHEAD, THERE IS
STILL A MARGINAL RISK OF SEVERE WEATHER ON WEDNESDAY. HIGHS WERE
KEPT ON THE COOLER SIDE OF GUIDANCE WITH UPPER 60S TO THE UPPER
70S EXPECTED.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 330 PM EDT TUESDAY...

THE UPPER PATTERN WILL REMAIN PROGRESSIVE AS IT TRANSITIONS TO AN
EASTERN TROF THROUGH THE END OF THE WEEK...KEEPING OUR WEATHER QUITE
UNSETTLED THROUGH THE PERIOD. A FRONTAL BOUNDARY WILL BE MEANDERING
BACK AND FORTH ACROSS THE REGION WITH WAVES OF LOW PRESSURE RIPPLING
ALONG AS THE MAIN PARENT LOWS CONTINUE TO TRACK NORTH THROUGH THE
MISSISSIPPI VALLEY. THIS WILL KEEP WARM AND UNSTABLE AIR OVER THE AREA
WITH A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. BY
FRIDAY THE DIGGING UPPER TROF WILL DRIVE LOW PRESSURE AT THE SURFACE
THROUGH EASTERN CANADA AND SWING A TRAILING COLD FRONT THROUGH THE
APPALACHIANS AND CENTRAL MID ATLANTIC REGION AND USHER IN MUCH COLDER
AIR FOR THE WEEKEND ON GUSTY NORTHWEST WINDS. SHOWERS WILL REMAIN
POSSIBLE ON SATURDAY AS MODEST MID LEVEL LAPSE RATES COMBINE WITH
A SHORT WAVE ROTATING THROUGH THE UPPER FLOW. THIS PATTERN IS NOT
DECLARING ANY DEFINITIVE SCENARIO FOR SEVERE WEATHER IN OUR REGION
BUT WITH AMPLE INSTABILITY SPECIFIC DETAILS WILL BE EVALUATED DAILY
ALONG WITH THE PROSPECT OF ANY LOCAL HYDRO ISSUES ARISING FROM LOCALLY
HEAVY RAIN WITH PWATS WELL OVER ONE INCH.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT TUESDAY...

THE UPPER LEVEL PATTERN WILL REMAIN PROGRESSIVE AS IT BECOMES QUASI
ZONAL THROUGH EARLY NEXT WEEK. SUNDAY LOOKS TO BE MOSTLY DRY WITH HIGH
PRESSURE AT THE SURFACE...BUT A FRONTAL BOUNDARY WILL ONCE AGAIN SAG
INTO THE REGION FROM THE NORTH AND LINGER THROUGH THE EARLY PART OF
NEXT WEEK. THIS LOOKS TO KEEP A CHANCE FOR SOME SHOWERS IN OUR FORECAST
FOR SUNDAY NIGHT THROUGH MONDAY...WITH A BETTER CHANCE FOR
PRECIPITATION BY TUESDAY AS DEVELOPING LOW PRESSURE MOVES OUT OF THE
LOWER MISSISSIPPI VALLEY. TEMPERATURES LOOK TO REMAIN A FEW DEGREES
BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
AS OF 145 PM EDT TUESDAY...

CLOUDS ARE SLOWLY ERODING WEST TO EAST ACROSS THE REGION, BUT KROA
AND KLYH STILL REMAIN WITH A MVFR CEILING AT THIS HOUR. THOSE
SHOULD LIFT TO VFR IN THE NEXT HOUR OR TWO. THE MAIN AVIATION THREAT
THIS AFTERNOON IS THE POSSIBILITY OF SCATTERED SHOWERS AND
THUNDERSTORMS. CONFIDENCE IS STILL NOT HIGH ENOUGH TO PINPOINT
EXACTLY WHERE ANY CONVECTION WILL FIRE. IT SEEMS THAT AREAS ALONG
KBLF/KLWB/KBCB MAY BE WHERE ANY DEVELOPMENT OCCURS FIRST. VCTS
REMAINS IN ALL TAF SITES, BUT THE BEST CHANCE OF THUNDER APPEARS
TO BE LATER THIS EVENING DURING THE 4 PM TO 8 PM WINDOW.

ANY CONVECTIVE ACTIVITY SHOULD SUBSIDE TOWARD MIDNIGHT TONIGHT,
WHILE SCATTERED SHOWERS MAY LINGER SEVERAL HOURS LONGER. THE WET
GROUND AND RECENT RAINFALL COULD ALLOW SOME MVFR/IFR FOG TO FORM
AFTER MIDNIGHT, BUT THERE WILL BE PLENTY OF CLOUD COVER ALOFT
THAT MAY KEEP THE VISIBILITIES FROM DROPPING LOWER. HOWEVER, THERE
IS ALSO THE POSSIBILITY OF IFR CEILINGS DEVELOPING TOWARD EARLY
WEDNESDAY MORNING. CONFIDENCE IS HIGHEST AT KLYH FOR THE LOWER
CEILINGS TO MATERIALIZE. MORE SCATTERED SHOWERS MAY REACH
KBLF/KLWB/KBCB/KROA LATER IN THE MORNING FROM ANY REMNANTS OF
UPSTREAM CONVECTION THAT ORIGINATED EARLIER.

EXTENDED DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY BECOME MORE
WIDESPREAD DURING THE REMAINDER OF THIS WEEK. IN ADDITION, THERE
COULD STILL BE PATCHY FOG AND MVFR/IFR CEILINGS DURING THE MORNING
HOURS EACH DAY. A COLD FRONT IS EXPECTED TO CROSS OVERHEAD BY
FRIDAY, SO ANY SIGNIFICANT CLEARING AT KLYH/KDAN TO VFR SHOULD
TAKE PLACE LATER THIS WEEKEND WHEN A COOLER AIR MASS ARRIVES. SOME
MVFR CEILINGS COULD LINGER INTO SATURDAY THROUGH THE MOUNTAINS.
HIGH PRESSURE SHOULD BRING BETTER FLYING WEATHER THROUGHOUT THE
REGION DURING SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW
NEAR TERM...KK/PW
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PW
Hazardous weather outlook, May 10, 4:45 AM EST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 AM EDT TUE MAY 10 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-110945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
545 AM EDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS EVENING MAY CONTAIN STRONG WINDS OR HAIL.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PARTS OF KENTUCKY AND TENNESSEE THIS AFTERNOON. THESE STORMS WILL
THEN MOVE EAST INTO THE CENTRAL APPALACHIANS THIS EVENING.  THE
GREATEST THREAT TO OUR REGION WOULD BE BETWEEN 6PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 3:41 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 PM EDT TUE MAY 10 2016

VAZ019-020-102130-
BATH-ALLEGHANY-
441 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BATH...CITY OF
COVINGTON AND CENTRAL ALLEGHANY COUNTIES THROUGH 530 PM EDT...

AT 440 PM EDT...A STRONG THUNDERSTORM WAS OVER CALLAGHAN...MOVING
NORTHEAST AT 25 MPH.

PEA-SIZED HAIL IS LIKELY WITH THIS THUNDERSTORM. WINDS IN EXCESS OF
30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
CLIFTON FORGE...
HOT SPRINGS...
WARM SPRINGS...
AND CALLAGHAN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3769 7998 3775 8020 3813 7989 3800 7963
TIME...MOT...LOC 2040Z 199DEG 20KT 3780 8007

RAB
Special weather statement, May 10, 4:06 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT TUE MAY 10 2016

VAZ022-023-034-102200-
ROANOKE-BOTETOURT-BEDFORD-
506 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ROANOKE...NORTHEASTERN CITY OF ROANOKE...SOUTHERN BOTETOURT AND
NORTHWESTERN BEDFORD COUNTIES UNTIL 6 PM EDT...

AT 505 PM EDT...A STRONG THUNDERSTORM WAS NEAR CLOVERDALE...MOVING
EAST AT 20 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH WIND GUSTS TO
35 MPH AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
ROANOKE AIRPORT...
BEDFORD...
TROUTVILLE...
MONTVALE...
AND BLUE RIDGE.

THIS INCLUDES THE NATIONAL D DAY MEMORIAL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3730 7995 3747 7996 3749 7950 3725 7952
TIME...MOT...LOC 2105Z 277DEG 16KT 3736 7983

RAB
Local storm report, May 10, 4:14 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 S BLUE RIDGE          37.35N 79.82W
05/10/2016  E0.25 INCH       BOTETOURT          VA   TRAINED SPOTTER

&&

JMORROW
Special weather statement, May 10, 4:41 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT TUE MAY 10 2016

VAZ022-033-102230-
ROANOKE-FRANKLIN-
541 PM EDT TUE MAY 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
ROANOKE...NORTHWESTERN FRANKLIN AND SOUTHERN CITY OF
ROANOKE...

AT 540 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM CAVE SPRING TO NEAR POAGES MILL TO NEAR BENT
MOUNTAIN...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BOONES MILL...
AND BENT MOUNTAIN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3722 7984 3723 7982 3721 7980 3722 7979
      3711 7979 3705 7985 3709 8011 3712 8013
      3711 8016 3711 8018 3715 8014 3726 8013
      3727 7986
TIME...MOT...LOC 2140Z 269DEG 12KT 3722 8003 3716 8005 3712 8012

RAB
Special weather statement, May 10, 4:57 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT TUE MAY 10 2016

VAZ034-045-102245-
CAMPBELL-BEDFORD-
557 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT CITY OF LYNCHBURG
AND NORTHEASTERN BEDFORD COUNTIES...

AT 556 PM EDT...A STRONG THUNDERSTORM WAS NEAR PEAKS OF OTTER
SUMMIT...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED WITH
THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BEDFORD...
FOREST...
BOONSBORO...
AND GOODE.

THIS INCLUDES LYNCHBURG AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3735 7967 3748 7967 3748 7965 3745 7963
      3746 7961 3745 7959 3748 7957 3750 7922
      3748 7921 3748 7920 3730 7920
TIME...MOT...LOC 2156Z 271DEG 36KT 3740 7956

RAB
Special weather statement, May 10, 5:26 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT TUE MAY 10 2016

VAZ058-059-102330-
CHARLOTTE-HALIFAX-
626 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHARLOTTE AND EAST
CENTRAL HALIFAX COUNTIES THROUGH 730 PM EDT...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS OVER SCOTTSBURG...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
CLOVER...
REDOAK...
SCOTTSBURG...
AND DRYBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3689 7849 3670 7865 3669 7864 3669 7866
      3668 7869 3667 7886 3685 7890 3695 7848
TIME...MOT...LOC 2225Z 258DEG 20KT 3678 7879

RAB

The radar

The Raleigh/Durham radar (KRAX), 128 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Halifax

When
May 10, 5:41 PM EST
Where
Halifax County, Piney Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.780, -78.830

Hail, Bedford

When
May 10, 5:45 PM EST
Where
Bedford County, 1.3 mi ENE of Boonsboro
Measured
1 in hail
Reported by
Public
Coordinates
37.460, -79.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638678, 638679.